Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Diagnosed with ideopathic hypertension. Is it safe to take norvasc?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
My 18 year old nephew was diagnosed with "ideopathic hypertension". He has been taking Lisinipril 10mg per day for several years. Unfortunately, he has been on Arizona's Medicaid program his whole childhood, and now has no coverage. I take Norvac 5 mg per day, so I break a 10 mg tab. in half.
Is Norvasc in the same category of b/p meds, and if so, what mg. could he take. He has no money to see a doctor, and his parents abandoned him at a young age. My sister has been caring for him since he was 2. But if he has no insurance, they can't afford to send him to a cardiologist to get another prescription for lisinipril. Basically I want to know if it is safe to give him some of my Norvasc until he gets some kind of income and can afford an appt. with a cardiologist, or can get back on Medicaidd?
I know that it is not legal for me to give someone else your medications. However in
these economic times, what are people suppose to do? I'm not going to let this young man have a stroke because he is caucasion and probably won't qualify for aid, yet all of the illegal aliens that cross over can sign up and automatically qualify. Our country is really in trouble, but that is a whole different story. I just don't want to hear that it is illegal to give someone else your medication. We have to help this boy. Thank you
Posted Sat, 28 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 1 hour later
Thanks for writing in.
I am a qualified cardiologist and read your mail with diligence.
I read every aspect in great detail. In my view there is no harm in sharing medicines if it is illegal than not giving medicine is a sin. You are doing great service. However, your medicine is Amlidopine and usual dosage is 10 mg and it different story that if your blood pressure is controlled with 5 mg. Lisinopril is different salt altogether, I wonder if his blood pressure will be controlled by 5 mg of Amlidopine. He might need 10 mg a day. I guess, you can ask your doctor to prescribe more, giving the usual reason that you are going out of country for one month. You can ask your doctor if lisinopril will be OK for you as you heard that it is better drug and get that prescribed and share. Either way aims should be (whether he takes amlidopine or lisinopril) his BP should be controlled. Which a friendly nurse can check. Most of the time it should remain around 120/80 mg Hg. You can get his EKG done once at least once or whenever possible. He should maintain normal body weight. You are doing Noble thing, I appreciate a lot the sentiment behind all this; so there is more good news for you.

There are non drug measures which help in controlling blood pressure to great extent which are applicable to both of you:
1. Maintain ideal body weight for height, do exercise like brisk walking at the speed of 5 KM per hour for 40 minutes every day.
2. Use as little salt in cooking, no table salt; if you can switch to low sodium salt available without prescription better it is.
3. Perform Yogic exercises, especially savasana, I will list the steps (It is called Savasana: corpse pose if literally translated and as relaxing English translation will be progressive musclular relaxation) Do it for 10 minutes every day, may no drug is needed if all three things I have written are followed.

No yoga session is complete without the final pose – Savasana. The body needs this time to understand the new information it has received through practicing yoga. Even though Savasana is a resting pose, it’s not the same a sleeping! You should stay present and aware during the five to ten minute duration of final relaxation.


1. Come to lie down on the back.

2. Let the feet fall out to either side.

3. Bring the arms alongside the body, but slightly separated from the body, and turn the palms to face upwards.

4. Relax the whole body, including the face. Let the body feel heavy.

5. Let the breath occur naturally.

6. To come out, first begin to the deepen the breath. Then move the fingers and toes, awakening the body.

7. Bring the knees into the chest and roll over to one side, keep the eyes closed.

8. Slowly bring yourself back up into a sitting position.

Take Care. If you have a followup question, I will be most happy to answer.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor